Texas, 2009

High Wind and Strong Wind in Texas, April 9, 2009

April 9, 2009 · NWS SJT · 5 events in 4 counties and zones

A strong low pressure system brought high winds to the region. Wind gusts of 50 to 60 mph were reported in the Big Country.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong low pressure system brought high winds to the region. Wind gusts of 50 to 60 mph were reported in the Big Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 9, 5:17 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Apr 9, 5:17 AM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
617 AM CDT THU APR 9 2009

.DISCUSSION...
SEE AVIATION SECTION FOR A DISCUSSION ON THE 12Z TAFS.

&&

.AVIATION...
STRONG GUSTY WINDS WILL DEVELOP BY MID-MORNING AND CONTINUE
THROUGH THIS AFTERNOON. THE STRONGER WINDS WILL AFFECT THE KABI
AND KSJT TERMINALS...WHERE GUSTS OVER 40 KT COULD OCCUR. FOR WIND
DIRECTION...SOUTHWEST WINDS WILL VEER TO THE WEST TODAY. WITH
THE STRONG WEST WINDS...SOME DUST MAY BE CARRIED INTO THE REGION
ALOFT...WITH LOCALIZED BLOWING DUST AND VISIBILITY REDUCTIONS
POSSIBLE NEAR ANY PLOWED FIELDS. HIGH CLOUD COVERAGE WILL
DECREASE THIS MORNING WITH GENERALLY CLEAR SKIES EXPECTED THIS
AFTERNOON THROUGH TONIGHT. WINDS WILL DIMINISH DURING THE
EVENING. A COLD FRONT WILL DROP SOUTH ACROSS WEST CENTRAL TEXAS
OVERNIGHT...MAINLY BETWEEN 05Z AND 12Z. WITH THE FRONTAL PASSAGE...
WINDS WILL SHIFT TO THE NORTH AT SPEEDS OF 7-11 KT.

&&

.PREV DISCUSSION... /ISSUED 408 AM CDT THU APR 9 2009/

SHORT TERM...
THE WEATHER FOCUS FOR THE SHORT TERM IS ON THE HIGH WIND EVENT AND
EXTREMELY CRITICAL FIRE DANGER TODAY.

POTENT UPPER TROUGH WILL MOVE EASTWARD TODAY...OUT OF THE SOUTHERN/
CENTRAL ROCKIES AND INTO THE RED RIVER VALLEY AND SOUTHERN/CENTRAL
PLAINS. SURFACE LOW WILL DEVELOP SOUTHEAST INTO THE TEXAS/OKLAHOMA
PANHANDLES...THEN STRENGTHEN AS IT MOVES EAST ACROSS NORTH-CENTRAL
OKLAHOMA TODAY. DRYLINE WILL SURGE INTO THE EASTERN HALF OF TEXAS
TODAY. SURFACE COLD FRONT WILL DROP SOUTH ACROSS WEST CENTRAL TX
LATE TONIGHT AND EARLY FRIDAY MORNING.

INCREASING SURFACE PRESSURE GRADIENT ALONG WITH TIGHTENING OF LOWER
TO MID-LEVEL HEIGHT GRADIENTS WILL OCCUR. LOWER TO MID-LEVEL WINDS
WILL ALSO BECOME WELL-ALIGNED. THIS SETUP ALONG WITH GOOD SUBSIDENCE
WILL SUPPORT A STRONG/HIGH WIND EVENT ACROSS OUR REGION. THE KDYX
AND KSJT VAD WIND PROFILES ALREADY SHOW 55-65 KT WINDS A COUPLE
THOUSAND FEET UP.

SOUTHWEST WINDS WILL VEER TO THE WEST...WITH SPEEDS INCREASING TO
30-40 MPH ACROSS THE BIG COUNTRY...CONCHO VALLEY AND NORTHERN
HEARTLAND WITH GUSTS OF 50-55 MPH AT TIMES. WE PLAN TO UPGRADE
THE HIGH WIND WATCH TO A HIGH WIND WARNING ACROSS THE BIG
COUNTRY...MOST OF THE CONCHO VALLEY AND NORTHERN HEARTLAND...
AND THE PRODUCT WILL RUN FROM ABOUT 15Z TO 20Z. A WIND ADVISORY
WILL BE NEEDED FOR A FEW HOURS AFTER 20Z...TO ACCOUNT FOR DECREASING
BUT STILL FAIRLY STRONG WINDS. ACROSS ROUGHLY THE SOUTHERN HALF OF
OUR AREA...PLAN TO GO WITH A WIND ADVISORY FOR TODAY.

19

LONG TERM...
WEEKEND SYSTEM STILL SHOWING GOOD CONTINUITY BETWEEN MODELS AND
MODEL RUNS. SOME SHOWERS AND STORMS DEVELOP SATURDAY. GFS SB CAPES
GET INTO THE 1000-1500 J/KG RANGE SOUTH AND SOUTHWEST OF THE
CONCHO VALLEY SATURDAY AFTERNOON. BEST CHANCE OF RAIN HOWEVER WILL
BE LATER SATURDAY NIGHT...WITH BEST LIFT AND MID LEVEL INSTABILITY
AFTER MIDNIGHT. MODELS HAVE SLOWED THE SYSTEM DOWN A BIT...SO
SHOWERS LINGER IN SUNDAY MORNING...AND MAY SEE SOME CONTINUE IN
THE BIG COUNTRY INTO SUNDAY AFTERNOON. RAINFALL AMOUNTS ALWAYS
DIFFICULT...BUT GFS IS GENERATING 0.5 TO 1.5 INCHES...WITH THE
LOWEST IN SOUTHWEST ZONES. WEAK COLD FRONT/HIGH PRESSURE BUILDS IN
SUNDAY NIGHT AND MONDAY...PUSHING MOISTURE WELL INTO THE GULF OF
MEXICO.

ECMWF AND GFS DIFFER IN WHETHER TO DEVELOP AN UPPER LOW OVER THE
CENTRAL ROCKYS MID/LATE NEXT WEEK. WILL KEEP DRY FORECAST FOR
WEDNESDAY UNTIL THERE IS SOME CONTINUITY IN THE MODELS AND MODEL
RUNS.

04

FIRE WEATHER...
THE WEATHER SETUP TODAY POSES A HIGH END FIRE WEATHER THREAT. THE
POTENT SYSTEM WILL PRESENT AN EXTREMELY CRITICAL FIRE WEATHER DANGER
ACROSS WEST CENTRAL TEXAS TODAY...ESPECIALLY IN OUR CENTRAL AND
NORTHERN COUNTIES. A RED FLAG WARNING IS IN EFFECT TODAY AND THIS
EVENING.

WINDS WILL QUICKLY DIMINISH THIS EVENING AND EARLY TONIGHT...THEN A
COLD FRONT WILL DROP SOUTH ACROSS WEST CENTRAL TEXAS BETWEEN MIDNIGHT
AND 8 AM. WINDS BEHIND THE FRONT WILL NOT BE STRONG...BUT AN ELEVATED
FIRE WEATHER RISK IS STILL EXPECTED DUE TO A WIND WIND SHIFT AND
SLOWLY RECOVERING RELATIVE HUMIDITIES. THIS COULD BE AN ISSUE WITH
ANY FIRES THAT DEVELOP AND CONTINUE WELL INTO THE NIGHT.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 86  44  71  48  67 /   0   0  10  10  20
SAN ANGELO 	 87  45  75  46  70 /   0   0  10  10  20
JUNCTION 	 89  47  80  50  71 /  10   0  10  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...
COLEMAN...CONCHO...CROCKETT...FISHER...HASKELL...IRION...JONES...
KIMBLE...MASON...MCCULLOCH...MENARD...NOLAN...RUNNELS...SAN
SABA...SCHLEICHER...SHACKELFORD...STERLING...SUTTON...TAYLOR...
THROCKMORTON...TOM GREEN.

HIGH WIND WATCH FROM 10 AM CDT THIS MORNING THROUGH THIS EVENING
FOR THE FOLLOWING ZONES: COKE...FISHER...HASKELL...IRION...
JONES...NOLAN...RUNNELS...STERLING...TAYLOR...THROCKMORTON...TOM
GREEN.

&&

99/99/99
Hazardous weather outlook, Apr 8, 1:12 PM CST, 20 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
212 PM CDT WED APR 8 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
212 PM CDT WED APR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ELEVATED FIRE WEATHER DANGER WILL CONTINUE THROUGH THIS AFTERNOON...DUE TO
A COMBINATION OF GUSTY SOUTH TO SOUTHWEST WINDS AND A VERY DRY AIRMASS
IN PLACE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXTREME FIRE WEATHER DANGER AND HIGH WINDS ARE EXPECTED ON
THURSDAY FOR MUCH OF WEST CENTRAL TEXAS. A RED FLAG WARNING IS NOW IN
EFFECT THURSDAY FOR ALL OF WEST CENTRAL TEXAS...WHILE A HIGH WIND
WATCH IS IN EFFECT FOR AN AREA ALONG AND WEST OF AN ABILENE TO SAN
ANGELO LINE. WIND GUSTS LATE THURSDAY MORNING AND DURING THE
AFTERNOON MAY REACH 50 TO 60 MPH.

IN ADDITION...ANOTHER POTENT STORM SYSTEM COULD BRING STRONG TO SEVERE
THUNDERSTORMS TO WEST CENTRAL TEXAS...DURING EASTER WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Nolan

When
April 9, 10:05 AM CST
Where
Nolan forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

High Wind, Haskell

When
April 9, 10:31 AM CST
Where
Haskell forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

High Wind, Jones

When
April 9, 10:45 AM CST
Where
Jones forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

A canopy at a gas station was flipped onto its side by the high winds.

High Wind, Taylor

When
April 9, 11:04 AM CST
Where
Taylor forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Strong Wind, Taylor

When
April 9, 11:28 AM CST
Where
Taylor forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

A billboard was blown onto the Winter's Freeway by the strong winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168528, 168526, 168534, 168525, 168531.